or Connect
Mothering › Mothering Forums › Pregnancy and Birth › Fertility › Trying To Conceive › When in your cycle do you take vitex?
New Posts  All Forums:Forum Nav:

When in your cycle do you take vitex?

Poll Results: When in your cycle do you (or would you) take vitex?

 
  • 54% (13)
    Every day for the whole cycle
  • 8% (2)
    Every day except when I'm menstruating
  • 16% (4)
    The whole first half of the cycle (until ovulation)
  • 0% (0)
    The first half of the cycle except when I'm menstruating
  • 4% (1)
    The second half of the cycle, starting shortly before ovulation
  • 8% (2)
    The second half of the cycle, starting right after ovulation
  • 8% (2)
    Something else!
24 Total Votes  
post #1 of 23
Thread Starter 
It seems like different people have very different recommendations for when during your cycle to take vitex. I know some people think it is important to take it all cycle to be consistent, some people think you should only take it during the first half of the cycle so you avoid taking it when you are pregnant, and some people think you should only take it during the second half of your cycle when you want your progesterone to be higher. Probably some people think something else entirely! What do you think? Why?
post #2 of 23
I just voted "every day for the whole cycle" because that was my intent - I had read that taking Vitex increases the luteinizing hormone as well as progesterone, and since I have late OV and a short luteal phase, this made sense.

However, I had to stop early - I can't take the stuff at all! I had tremendous fatigue, bad acne, depression, and OCD tendencies. I am glad to hear it works for some though!
post #3 of 23
I think I only took it the first half of my cycle. It was a vitex + B6 combo. I had a 28 day cycle but ovulated on cd 22. After taking the vitex + B6 for only one cycle I was ovulating on cd 15. Not sure if it was the vitex or the B6 or the combination of the two working together.
post #4 of 23
Thread Starter 
Eliza: Those are crazy side effects! Did you find something else that worked better for you?

TrishWSU: I'm taking vitex plus B6 too. I hope it works as well for me as it did for you!

I had been planning to take vitex for the whole cycle, but my acupuncturist feels very strongly that it should only be taken for the second half of the cycle starting around day 12, because you don't want higher progesterone during the first half of the cycle. Has anyone else heard that?
post #5 of 23
I seem to remember reading that you should only take it the first half of your cycle (up to ovulation) because vitex is not safe during pregnancy. however, I also have read that you can take vitex daily for up to 18 months if not pregnant...so, that pretty much makes "when to take" vitex as clear as mud!
post #6 of 23
escher12 - thank you for your reply. I have OCD and manage it pretty well, but it can get worse with certain foods (caffeine), supplements, and drugs. I am taking some b6 and zinc, and hopefully this helps regulate my cycle.

I might try Vitex during the second half of my cycle though - maybe empty half a capsule into some tea or something...
post #7 of 23
Thread Starter 
Trish: I've heard that too (not to take vitex during pregnancy). My acupuncturist thinks it is fine if you take it until you get a positive pregnancy test and then stop. And I know some people recommend taking vitex all through the first trimester. Hmm..

Eliza: It's interesting that vitex triggered the ocd. I guess since it is designed to work on hormones, that shouldn't be too surprising. Good luck with it if you decide to try it again!
post #8 of 23
Thread Starter 
So far every day all cycle is winning. Interesting! That's what I did this cycle, but my ovulation seemed a bit weak (my temps sort of drifted up rather than jumped definitively), so I'm thinking about trying something else next cycle.
post #9 of 23
escher, I have heard that it can take up to 3 months for Vitex to take effect fully, so I wouldn't give it up too soon.
post #10 of 23
Thread Starter 
Hi Heidi: Thanks for checking in on me. I should have been more clear that I'm not thinking about giving up on vitex in general, just that I was thinking about not taking it all cycle next cycle. I've also heard that it can take months for it to work. I hope it works for me!
post #11 of 23
To add to the confusion I have heard that you should take it every day except when AF is visiting, and then stop as soon as you get your BFP. That is what I am doing.
post #12 of 23
Thread Starter 
I guess the good thing is that no matter when you take vitex, some people will say that you're right!
post #13 of 23
Thread Starter 
Just a quick note now that I've finished my first cycle with vitex (and a B complex)--my luteal phase was definitely longer! 14 days vs. normally 10 or 11 for me. However, I did have some spotting for two days before AF arrived, and I felt like my temp shift around O wasn't as strong as it usually is. So pros and cons.
post #14 of 23
That is very interesting, thanks for the update.

I have been trying to increase my luteal phase with just B-complex but have only managed to increase it by 1 day and now I start spotting sooner than before! I may eventually try vitex.
post #15 of 23
Quote:
Originally Posted by escher12 View Post
So far every day all cycle is winning. Interesting! That's what I did this cycle, but my ovulation seemed a bit weak (my temps sort of drifted up rather than jumped definitively), so I'm thinking about trying something else next cycle.

I've been taking EstroSmart Plus which has Vitex in it everyday for a couple of months and I have noticed that my temps seem to be "drifting up" instead of jumping as well... I used to have temps around 36.0 -2 pre o and then it would jump to 36.5 -7 but now it is 36.1 - 2 for a long time and then 36.3 -4 for a few days till it goes up to 36.5 -8...

It's been amazing at getting rid of all cramps/discomfort during af and shortening my cycles from 36-40 days to 28 but it is worrying me that it might actually make it get harder to get pg with the slow temp rise?
post #16 of 23

 

My experience of vitex (or agnus castus as it is known here in the uk) was that I took it every day. it bought O forward from around cd21 to cd13 and I was pregnant on my second cycle.

 

I'm still bf that baby, he's 8months tomorrow. I'm wondering about taking it whilst breastfeeding as I seem to be back to O'ing around cd21 and althouh technically we're NTNP, I'm feeling rather broody...

 

Anyone have any experience/advice about taking it whilst bf?

 

post #17 of 23

 

I voted first half of cycle, and I have to 2nd Eliza, it has a tendency to make me depressed, insomniac, more OCD, more acne, more fatigue...  I was doing naturopathy training and told my naturopath vitex and me weren't good together, she wanted to try me on the liquid however and it was a disaster.  Sooo depressed!

I took it first half because i don't have an LPD, just late O because of PCOS.  Tried it again, in a lighter dose, because my O's are so late at the moment, been tolerable, but the acne is annoying, or should I say 'backne'.

It should be noted, your hormones do affect the neurotransmitters in your brain.  Dopamine correlates with progesterone and estrogen with serotonin.  Upsetting that balance can trigger depression and/or OCD.  It seems, irrespective of strengthening your LP, vitex affects dopamine (and the pituitary gland and prolactin and LH...).

Herbs can have a broad range of action and can't be thought of like a drug that may have a very isolated effect.  I think vitex is wonderful for some women, and terrible for others, we don't all have the same issues.  I posted earlier today about midcycle bleeding, AF like flow at O.  What?!  Possibly another undesirable vitex s/e.

 

Just my 2c :)

post #18 of 23

oh and slow, drifty temp rise over here too.  But who knows if that is actually a bad thing, or just different.

post #19 of 23

I checked 'something else' but I guess I should explain a little, my intention was to take it every day for the whole cycle and I did that when I was TTC my son..but this time around the vitex has made me feel nauseous and feel overall pretty yucky, so I'm taking it every few days.  I still notice a difference in my cycle, so I'm sure it's still working.  

post #20 of 23

How much vitex are you taking Daily? I am on CD2 and started with 1 pill this afternoon (400mg?) Should I be taking it 2-3 x daily as directed or just once a day? I'm also taking a B6 B12 Folate supplement and drinking RRL tea (which I did all last month and shortened my cycle by 3 days...). I was planning on doing everything for the whole cycle and see if that give me a BFP for Christmas.

 

Ohh... and I tried Royal Jelly -- at the suggestion of my Acupuncturist--- for the first time today, I spent the next 10 minutes pacing the hallway and praying to the porcelain gods it made me so nauseous.

New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Trying To Conceive
Mothering › Mothering Forums › Pregnancy and Birth › Fertility › Trying To Conceive › When in your cycle do you take vitex?